Colorado, 2017Wildfire in Colorado, July 1 to 5, 2017
July 1 to 5, 2017 · NWS GJT · 1 event in 1 county or zone
A fire started in a structure on a private land and quickly spread to nearby vegetation. The fire burned on private, state, and BLM-administered lands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fire started in a structure on a private land and quickly spread to nearby vegetation. The fire burned on private, state, and BLM-administered lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Jun 30, 10:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1100 PM MDT Fri Jun 30 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 204 PM MDT Fri Jun 30 2017
Upper-level analysis reveals a departing trough exiting the Rocky
Mountain states into the high plains this Friday afternoon. Behind
this trough, slightly below seasonal average temperatures have
filtered in from the north. Combine that with a dearth of mid-
level moisture and virtually zero shower threat even in the
southern mountains, this afternoon has certainly turned out to be
one of the more enjoyable weather days in recent weeks. As the
500mb gradient relaxes over the Rockies, wind speeds will decrease
markedly around sunset as mixing ceases and shallow inversions
develop in valley locations. HRRR smoke dispersion modeling still
indicates the chance for some smoke from the Brian Head fire to
make it into southeast Utah and southwest Colorado, however early
indications from GOES16 Aerosol Optical Depth products would seem
to indicate this model may be overdone regarding smoke tonight.
Have opted keep smoke out of the grids tonight due to lower areal
coverage and concentration.
On Saturday, weak short-term ridging aloft will move over the
forecast region. At the same time, some weak moisture return
around the 700mb level will squeeze north along the Continental
Divide. A few dry thunderstorms may materialize along the higher
terrain of the San Juans and southern Divide, however coverage
will be very low and most of the CWA will remain dry. Afternoon
high temperatures should return to around 5 degrees above average
area-wide.
.LONG TERM...(Sunday through Friday)
Issued at 204 PM MDT Fri Jun 30 2017
On Sunday, a subtle and rather diffuse trough will pass north of
the Colorado/Utah border. A slight uptick in 500mb wind speeds
will help to aid any convection that manages to form, which may
result in a better chance of sustained shower activity in the
north despite RH values remaining low through the column. The GFS
appears most aggressive with regard to convection. Grids for
Sunday represent a blend of GFS/NAM solutions, and keep PoPs just
below slight chance thresholds in the lower valley locations for
now.
This trough swings through by Monday with a drier afternoon
expected. Ridging aloft will once again build in to the region
through the remainder of the week. All medium-range forecast
guidance remains in excellent agreement showing the center of a
large 596 DM ridge centering right over the CO/UT border by the
Day 7 timeframe. One would initially assume near- record heat
returning to eastern Utah and western Colorado during this
timeframe. While this is certainly a possibility noted in MEX/ECM
guidance, the record heat potential may ultimately be thwarted by
an uptick in mid-level moisture sneaking in underneath this
ridge. Guidance shows an increasing chance of afternoon convection
in the mountains each day in the mid to late week timeframe. GEFS
ensemble guidance also indicates an upward swing in PWAT
anomalies by late next week and early weekend, lending support to
broader areal coverage of afternoon showers and thunderstorms by
that timeframe.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1056 PM MDT Fri Jun 30 2017
VFR conditions will prevail for the next 24 hours. Isolated
high-based thunderstorms are possible over southwest Colorado
after 18z but these should not affect any of the TAF sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...CC
Hazardous weather outlook, Jun 30, 2:56 AM MST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
356 AM MDT Fri Jun 30 2017
COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
356 AM MDT Fri Jun 30 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Mainly isolated afternoon thunderstorms will be possible for the
remainder of the forecast through next Wednesday. The main threat
will be lightning from these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Animas River Basin
- When
- July 1, 12:00 AM MST to July 5, 12:00 PM MST
- Where
- Animas River Basin forecast zone
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A structure caught on fire and spread to nearby vegetation. 412 acres were burned about five miles west-southwest of Durango. The BLM closed the following areas North of Highway 160: west of Camino Del Rio/Main Ave. and Junction Creek Road, south of the U.S. Forest Service jurisdictional boundary, and east of Dry Fork/Lightner Creek (County Road 207).
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20178 deaths · 1 event
- Rip Currents in Texas, July 1 to 4, 20172 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, July 1, 20171 death · 1 injured · $45,000 · 70 kt wind · 5 events
- Flash Flooding and Flood in New York, July 1 to 2, 2017$19 million · 33 events
- Flash Flooding in New Hampshire, July 1, 2017$12 million · 20 events
- Flash Flooding and Damaging Winds in Vermont, July 1, 2017$8.0 million · 50 kt wind · 13 events
- Flash Flooding and Flooding in New York, July 1 to 2, 2017$1.8 million · 50 kt wind · 22 events
- Wildfire in Utah, July 1 to 28, 2017$2.0 million · 1 event
- Flash Flooding in Maine, July 1, 2017$255,000 · 11 events
- Flash Flooding and Damaging Winds in Georgia, July 1 to 2, 2017$91,000 · 57 kt wind · 14 events
- Flooding in New Hampshire, July 1 to 2, 2017$115,000 · 4 events
- Tornadoes and Damaging Winds in Maine, July 1, 20171 injured · EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732703.